Rituximab induced acute thrombocytopenia in a patient with s
Rituximab is a novel chimeric monoclonal antibody that has established itself as a potent therapeutic option for autoimmune medical conditions, including systemic lupus erythematosus, owing to its mechanism of action targeting CD20 cells. Rituximab is also known to cause a spectrum of side effects including hematological abnormalities.

Acute isolated thrombocytopenia following rituximab is an uncommon occurrence and, when seen, occurs in the presence of underlying hematological malignancies. Its occurrence in autoimmune diseases is rare. Despite this, acute isolated thrombocytopenia in the backdrop of systemic lupus erythematosus is undocumented.

A young 36-year-old South Asian female with systemic lupus erythematosus with class IV lupus nephritis poorly responding to standard therapy was initiated on rituximab. Ten days later, she presented with mucocutaneous bleeding and ecchymotic skin lesions. Isolated severe thrombocytopenia was noted with a platelet count of 5?×?109/L (150–450). Anticipating life-threatening bleeding, she was given intravenous immunoglobulin, methyl prednisolone, and platelet transfusion considering a spectrum of initial differential diagnosis.

Rituximab was also withheld. Though extensively investigated, most investigations were negative. A platelet destructive process was suspected as bone marrow biopsy showed adequate megakaryocytes. Weighing the risk versus benefit, following recovery, she was reinitiated on rituximab. Within 4 days, she presented again with similar symptoms and severe isolated thrombocytopenia was noted. Rituximab-induced acute thrombocytopenia was considered the working clinical diagnosis.

Rituximab can cause a spectrum of hematological abnormalities, including isolated acute thrombocytopenia. Its occurrence in autoimmune conditions is rare, and its manifestation in systemic lupus erythematosus is undocumented. Its exact etiology is still disputed. Usually considered benign, the platelet numbers tend to show improvement with cessation of therapy.

However, in the presence of mucocutaneous bleeding in our patient, we took an aggressive approach to management. Though evidence for corrective therapy is anecdotal, it could be justified on the basis of averting potential catastrophic hemorrhagic manifestations. The spectrum of autoimmune disease that potentially predisposes rituximab to cause thrombocytopenia should be extended to include systemic lupus erythematosus.

Source: https://jmedicalcasereports.biomedcentral.com/articles/10.1186/s13256-021-02950-y
Like
Comment
Share